Algebras of Toeplitz operators with oscillating symbols. (English) Zbl 1083.47023

The authors study the Banach algebras generated by Toeplitz operators \(T(a)f=P(af)\) acting on the Hardy space \(H^2(\mathbb{R})\) over the real line \(\mathbb{R}\) with strongly oscillating symbols \(a=a(x),\) \(x\in \mathbb{R}.\) They establish conditions for normal solvability, Fredholmness, and invertibility of operators in these algebras. Here \(P\) stands for the orthogonal projection of \(L^2(\mathbb{R})\) onto \(H^2(\mathbb{R}).\) The function \(a,\) which is referred to as the symbol, is of the form \(a(x)=b(e^{i\alpha(x)}),\) where \(\alpha:\mathbb{R}\to\mathbb{R}\) is a homeomorphism that preserves the orientation of \(\mathbb{R}\) and \(b\) belongs to a given closed subalgebra of the algebra \(L^\infty(\mathbb{T})\) of bounded functions on the unit circle \(\mathbb{T}.\) In particular, the important case when \(\alpha(x)=\lambda x\) of \(2\pi/\lambda\)-periodic functions \(a\) on \(\mathbb{R}\) is treated as well. If \(e^{i\alpha}\) can be extended to a bounded analytic function in the upper half plane (the authors use \(H^\infty(\mathbb{R})\) to denote the Banach algebra of all such functions from \(L^\infty(\mathbb{R})\)), then \(e^{i\alpha}\) is an inner function, and this case is thoroughly treated in the paper. In the general case, the authors assume that \(e^{i\alpha}\in C(\dot{\mathbb{R}})+H^\infty(\mathbb{R}),\) where \(C(\dot{\mathbb{R}})\) is the algebra of continuous functions on the one point compactification of \(\mathbb{R},\) factorize \(e^{i\alpha}=u_\alpha c,\) where \(u_\alpha\) is inner function and \(c\in C(\dot{\mathbb{R}}),\) \(c(\infty)=1\), and use the technique developed in [S. M. Grudsky, Math. Nachr. 129, 313–331 (1986; Zbl 0612.30039)] to extend the results for this case.


47B35 Toeplitz operators, Hankel operators, Wiener-Hopf operators
30E20 Integration, integrals of Cauchy type, integral representations of analytic functions in the complex plane
47C05 Linear operators in algebras


Zbl 0612.30039
Full Text: DOI EuDML


[1] Barría, J. and Halmos, P. R.: Asymptotic Toeplitz operators. Trans. Amer. Math. Soc. 273 (1982), 621-630. · Zbl 0522.47020
[2] Beals, R. and Coifman, R.: Scattering and inverse scattering for first order systems. Comm. Pure Appl. Math. 37 (1984), 39-90. · Zbl 0514.34021
[3] Böttcher, A. and Grudsky, S. M.: Toeplitz operators with discontinu- ous symbols: phenomena beyond piecewise continuity. In Singular Integral Operators and Related Topics (Tel Aviv, 1995), 55-118. Operator Theory: Advances and Applications 90. Birkhäuser, Basel, 1996. · Zbl 0887.47026
[4] Böttcher, A. and Grudsky, S. M.: On the composition of Mucken- houpt weights and inner functions. J. London Math. Soc. (2) 58 (1998), 172-184. · Zbl 0935.47026
[5] Böttcher, A., Grudsky, S. M. and Spitkovsky, I.: Toeplitz operators with frequency modulated semi-almost periodic symbols. J. Fourier Anal. Appl. 7 (2001), 523-535. · Zbl 0996.47035
[6] Böttcher, A., Grudsky, S. M. and Spitkovsky, I.: Block Toeplitz operators with frequency-modulated semi-almost periodic symbols. Int. J. Math. Math. Sci. 34 (2003), 2157-2176. · Zbl 1036.47014
[7] Böttcher, A. and Silbermann, B.: Analysis of Toeplitz Operators. Springer-Verlag, Berlin, Heidelberg, New York 1990. · Zbl 0732.47029
[8] Böttcher, A. and Silbermann, B.: Introduction to Large Truncated Toeplitz Matrices. Universitext, Springer-Verlag, New York 1999.
[9] Coburn, L. A.: The C\ast -algebra generated by an isometry. Bull. Amer. Math. Soc. 73 (1967), 722-726. · Zbl 0153.16603
[10] Deift, P.: Orthogonal Polynomials and Random Matrices: a Riemann- Hilbert Approach. Courant Lecture Notes in Mathematics 3. American Mathematical Society, Providence, RI, 1999. · Zbl 0997.47033
[11] Douglas, R. G.: Banach Algebra Techniques in Operator Theory. Aca- demic Press, New York, 1972 and Springer-Verlag, New York, 1998. A. Böttcher, S. M. Grudsky and E. Ramírez de Arellano
[12] Douglas, R. G.: Banach Algebra Techniques in the Theory of Toeplitz Operators. CBMS Regional Conference Series in Mathematics 15. American Mathematical Society, Providence, RI, 1973. · Zbl 0252.47025
[13] Dybin, V. B. and Grudsky, S. M.: Introduction to the Theory of Toeplitz Operators with Infinite Index. Operator Theory: Advances and Applications 137. Birkhäuser Verlag, Basel, 2002. · Zbl 1030.47001
[14] Fillmore, P. A.: A User’s Guide to Operator Algebras. Canadian Math- ematical Society Series of Monographs and Advanced Texts. John Wiley & Sons, Inc., New York, 1996.
[15] Garnett, J. B.: Bounded Analytic Functions. Pure and Applied Mathe- matics 96. Academic Press, New York-London, 1981. · Zbl 0469.30024
[16] Gohberg, I.: On an application of the theory of normed rings to singular integral equations. (Russian). Uspehi Matem. Nauk (N.S.) 7 (1952), 149-156.
[17] Gohberg, I. and Feldman, I. A.: Convolution Equations and Projection Methods for their Solution. Translations of Mathematical Monographs 41. American Mathematical Society, Providence, RI, 1974. · Zbl 0278.45008
[18] Gohberg, I. and Krupnik, N.: The algebra generated by the Toeplitz matrices. Funct. Anal. Prilozh. 3 (1969), 119-127. · Zbl 0199.19201
[19] Gohberg, I. and Krupnik, N.: One-Dimensional Linear Singular Inte- gral Equations. I and II. Operator Theory: Advances and Applications 53 and 54. Birkhäuser Verlag, Basel, 1992.
[20] Grudsky, S. M.: Singular integral operators with infinite index and Blaschke products. (Russian). Math. Nachr. 129 (1986), 313-331. · Zbl 0612.30039
[21] Grudsky, S. M.: Toeplitz operators and the modelling of oscillating dis- continuities with the help of Blaschke products. In Problems and Methods in Mathematical Physics (Chemnitz, 1999), 162-193. Operator Theory: Ad- vances and Applications 121. Birkhäuser, Basel, 2001. · Zbl 1047.47021
[22] Grudsky, S. M., and Khevelev, A. B.: On the invertibility of singular integral operators with periodic coefficients and a shift in L2(R). Soviet Math. Dokl. 18 (1977), 1383-1387.
[23] Halmos, P.: A Hilbert Space Problem Book. Van Nostrand, Prince- ton, 1967. · Zbl 0144.38704
[24] Its, A. R. and Novokshenov, V. Yu.: The Isomonodromic Deformation Method in the Theory of Painlevé Equations. Lecture Notes in Mathematics 1191. Springer-Verlag, Berlin and Heidelberg, 1986. · Zbl 0592.34001
[25] Nikolski, N. K.: Treatise on the Shift Operator. Grundlehren der Math- ematischen Wissenschaften 273. Springer-Verlag, Berlin, 1986.
[26] Nordgren, E. A.: Composition operators. Canad. J. Math. 20 (1968), 442-449. · Zbl 0161.34703
[27] Roch, S. and Silbermann, B.: Toeplitz-like operators, quasicommutator ideals, numerical analysis I. Math. Nachr. 120 (1985), 141-173. 671 · Zbl 0582.47028
[28] Sarason, D.: Algebras of functions on the unit circle. Bull. Amer. Math. Soc. 79 (1973), 286-299. · Zbl 0257.46079
[29] Sarason, D.: Toeplitz operators with piecewise quasicontinuous symbols. Indiana Univ. Math. J. 26 (1977), 817-838. · Zbl 0337.47013
[30] Shapiro, J. H.: Composition Operators and Classical Function Theory. Universitext: Tracts in Mathematics. Springer-Verlag, New York, 1993. · Zbl 0791.30033
[31] Widom, H.: Asymptotic behavior of block Toeplitz matrices and determi- nants II. Advances in Math. 21 (1976), 1-29. · Zbl 0344.47016
[32] Wolff, T. H.: Two algebras of bounded functions. Duke Math. J. 49 (1982), 321-328. · Zbl 0494.30042
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.